Virginia, 2017

Hail and Damaging Winds in Virginia, April 22, 2017

April 22, 2017 · NWS RNK · 8 events in 5 counties and zones

Showers and thunderstorms developed in the proximity of a stalled frontal boundary. Some of these storms reached severe thresholds by producing damaging winds and quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed in the proximity of a stalled frontal boundary. Some of these storms reached severe thresholds by producing damaging winds and quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 12:52 PM EST, 52 minutes earlier.

Area forecast discussion, Apr 22, 12:52 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
152 PM EDT Sat Apr 22 2017

.SYNOPSIS...
A frontal boundary will stall out across our area through
Saturday with several waves of low pressure moving along it.
Will see a wet pattern with periods of moderate to heavier
showers through Monday morning. The front moves southeast by
Sunday night into Monday, with high pressure building in
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 1225 AM EDT Saturday...

SPC in the day one convective outlook has placed a small area of
slight risk for severe storms along the va/nc border. This is
where the environment is undergoing strong diabatic heating with
some sunshine. MLCAPE were near 1000 to 2000 J/kg across
southeast portions of Forecast area. HRRR still seems to capture
storm development for early afternoon quite well. Will make
some minor changes in isc grids.

As of 1003 AM EDT Saturday...

Initial batch of convection associated with shortwave lifting
northeast across northwest portion of Forecast area this
morning. On a positive note, the heavier rains from yesterday
and early this morning had falling south of first round of
precipitation and its movement. Refer to latest PNS for
rainfall details. For the morning update, adjusted pops and
weather with latest radar images and trends, then shaped pops to
HRRR for morning into this afternoon which captured the
convection the best. The rain will be heavy at times today into
tonight, but the timing and location of axis of heavier
precipitation is a challenge. Will hold off on any flood
headlines until we see how the convection evolves. Any training
convection over the same basins could produce pockets of flash
flooding. As noted in SWODY1, portions of Forecast area have a
marginal potential for severe weather this afternoon. Scattered
thunderstorms are expected to develop near the front this
afternoon and move eastward across this region into tonight.
Surface flow is weak and expected to veer over the warm sector
ahead of the front, and this may yield favorable hodographs for
supercells. The main threats will be damaging winds and hail.

Adjusted temperatures with latest surface obs and trended
towards glamp which covered the warmer temperatures in the
south. High temperatures will range from near 60 degrees in the
north to the upper 70s in the south. More changes later...

As of 320 AM EDT Saturday...

Forecast still looking wet, but timing of front moving southward
into NC has slowed and will have to wait for deep convection and any
sfc wave to move east of the piedmont this afternoon to sink the
front further south. With this in mind, have upped temperatures a
little in the southern 2/3rds of the CWA, despite the fact that we
will be mostly cloudy to overcast with occasional showers. With
increase in temps, thunderstorm chance start to increase further
north. CAMs showing some decent deep convection forming along/near
the Blue Ridge by early afternoon thine shifting east to the
piedmont by 21z. The Storm Prediction Center has bumped the marginal
risk northward to give most of the CWA an isolated svr threat.

Severe parameters point toward potential supercell/multicell
structures given the frontal boundary and shear in place, though
thermodynamics and shear are not that great, cannot rule out
isolated wind damage threat, especially southeast toward
Danville/Yanceyville. The bigger concern will be heavy rainfall.
Fortunately most of the rain yesterday and this morning has not been
constant. Heavier amounts did fall over the Mountain Empire into the
NC mountains, and this will need to be watched later today. At the
moment think enough of a break between this mornings activity which
is light, and convection this afternoon to allow the rain to soak
into the ground and cause any streams to recede. As convection
forms, a flash flood watch may be needed if storms train any, though
storm motion looks to be accelerated enough to prevent long duration
heavy rainfall.

Look for a southward shift in showers this evening, then as next
upper trough moves east into West TN while sfc low shifts to east TN
a gradual shift northward may take place though all of the CWA
should see rain in this time frame. Any thunderstorms will be fading
after early evening in the south. With wedge front sinking southward
this evening, an uptick in northeast winds will occur, especially in
the piedmont/foothills of VA. Lows tonight will be cooler in the mid
40s to lower 50s.

Rainfall amounts today/tonight will average around 1 inch, with
locally higher amounts likely to 1.5 to 2 inches possible.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Saturday...

Guidance is in fairly good agreement continuing to advertise widespread
significant rainfall through the weekend. A strong wedge of high
pressure will remain in place as a slow moving upper closed low digs
through the southeast US and drives low pressure through SC and GA
Sunday into Monday. This will generate abundant isentropic lift as
persistent low level southeasterly flow provides deep moisture
transport over the top of the wedge. Multi-day QPF totals will be near
4 inches east of the Blue Ridge, with 2 to 3 inch amounts to the west.
If this amount of rainfall occurs it will be sufficient to push area
waterways out of their banks, but will hold off on any watches at this
time until more exact timing and placement of heavy precipitation
presents itself. The slow movement of the low as it spins off the coast
will allow for only very slow improvement as precipitation gradually
tapers off west to east Monday and Tuesday.

Temperatures in the wedge will be a solid 10 to 20 degrees below normal
on Sunday. Combined with a stiff northeast breeze and lots of rainfall,
it will be feeling most unpleasant. Temperatures will slowly moderate
through the first part of next week with readings approaching normal by
Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 312 AM EDT Saturday...

A long wave upper trough will develop over the western and central
United States Wednesday and Thursday. This will steer the remnants of
our weekend storm system up the East Coast. Wide spread in the long
range guidance solutions after Thursday but overall looks like 500MB
pattern is amplifying with troughing in the west and ridging in the
east.

Models have a cold front stalling through the central United States
Wednesday through Friday, with the GFS on the east side of the
differing solutions. Given the building southeast ridge at the end of
next week WPC preference was closer the the 00Z ECMWF This keeps the
Mid Atlantic region dry Wednesday through Friday with above normal
temperatures.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 152 PM EDT Saturday...

Poor Flying conditions expected during the taf period with
showers and thunderstorms with pockets of low clouds and fog.
Quickly changing conditions and gusty winds are possible near
convection.

MVFR conditions with pockets of IFR in convection will prevail
this afternoon into tonight, as the cold front drops southeast.
Some strong to severe storms may be possible along the Virginia
and North Carolina border. The KDAN has the best chance for a
stronger storm this afternoon into tonight.

Tonight into Sunday morning, keeping showers around with less
thunder along with vsbys in the MVFR to IFR range as well as
cigs. Winds shift from the southeast to southwest to northeast
as cold front sags south behind first area of convection late
this afternoon.

Beyond midnight expect off and on rain heavy at times, with
generally sub-VFR conditions. IFR conditions will become more
widespread Sunday into Sunday evening.

Low to moderate confidence in ceilings, visibilities and winds
during the taf period.

Extended Aviation Discussion...

No change in the pattern and looking wet with predominant sub-
VFR Sunday night into Monday, with finally some improvements
from west to east Tuesday. Drier and warmer mid to late next
week so mainly VFR after early week. Some moisture may return
towards the end of the week.

&&

.HYDROLOGY...
As of 330 AM EDT SATURDAY...

After 4 to 5 days straight days this week with spotty mainly light
rainfall across the area, we are still looking at the possibility
of a more significant hydro event this weekend. Despite the semi-wet
week, antecedent conditions are fairly dry across the eastern 2/3 of
the CWA and generally about normal in the west. Moderate drought is
still depicted on the U.S. Drought Monitor across much of the piedmont
and Abnormally Dry over most of the Blue Ridge and surrounding area
with near normal conditions in the west. This suggests that we can
absorb more water than might be typical. 3-hour flash flood guidance
from the River Forecast Centers ranges generally from about 1.5 inches
in the west up to around 3 to 3.5 inches in the west, reflecting well
the drier conditions east of the mountains.

A slight risk for convective rainfall exceeding flash flood guidance
was issued by WPC earlier for Day 2 and Day 3 (through 12z Monday).
Pockets of minor advisory-type flooding cannot be ruled out in
convective storms which will be more likely today and Sunday
and further south in the CWA where instability may be much
higher. Any training convection over the same basins could
produce pockets of flash flooding. At this point the river
forecast is purely QPF based. Model QPFs have shown some decent
run-to-run consistency over the last few cycles providing more
confidence that this will fulfill expectations. Current WPC QPF
in the day 1-3 period (today through early Monday) period is
generally about 2 to 4 inches, with the bulk of it falling
Saturday and Sunday and current WFO grids are close to these
numbers. The prolonged nature of the rainfall (48 to 72 hours)
will lessen the risk of serious river flooding (and flash
flooding) as runoff will be more spread out and less efficient.

The two best St. Louis University CIPS analogs to this event are
April 9-12, 2003 and March 28-30, 2010 both of which featured upper
lows over the southeastern U.S. Both events resulted in minor to
moderate river flooding on the Dan River but not on the New, James,
upper Tennessee or upper Roanoke Rivers.  Ensemble river forecasts
from the GEFS ensemble are also highlighting the Dan and portions of
the Roanoke basins as the most likely to flood, suggesting a greater
likelihood for moderate or higher flooding but the NAEFS has been
consistently showing lower probabilities. The situation will be monitored
closely on future shifts for a possible Flood Watch.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...KK/WP
SHORT TERM...MBS
LONG TERM...AMS/MBS
AVIATION...KK/WP
HYDROLOGY...MBS/PC
Hazardous weather outlook, Apr 22, 3:16 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
416 AM EDT Sat Apr 22 2017

NCZ001-002-018-VAZ007-009>018-022-023-WVZ042>044-230830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Mercer-
Summers-Monroe-
416 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Heavy rain showers and thunderstorms will occur this afternoon and
evening. Localized flooding is possible. In addition a few storms
could bring isolated wind damage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of moderate to heavy rain is possible Sunday
through Monday. This may lead to minor flooding on streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>045-058-059-230830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-
416 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon may become severe with isolated damaging
winds and hail possible. Localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of moderate to heavy rain is possible Sunday
through Monday. This may lead to minor flooding on streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-035-046-047-WVZ507-508-230830-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
416 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Heavy downpours this afternoon and tonight could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged period of moderate to heavy rain is possible Sunday
through Monday. This rain may lead to minor flooding on streams and
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 22, 12:58 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     DEBRIS FLOW      4 W RICHLANDS           37.09N 81.87W
04/22/2017                   RUSSELL            VA   911 CALL CENTER

            ON SWORDS CREEK RD NEAR THE COUNTY LINE

&&

JRUCKMAN
Special weather statement, Apr 22, 1:02 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT SAT APR 22 2017

VAZ032-033-043-221900-
Henry-Franklin-Patrick-
202 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HENRY...SOUTH CENTRAL
FRANKLIN AND NORTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE...

At 202 PM EDT, a strong thunderstorm was located near Buffalo Ridge,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Stuart...
Bassett...
Woolwine...
and Villa Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8040 3678 8036 3686 7984 3661 7981
TIME...MOT...LOC 1802Z 263DEG 22KT 3672 8033

AS
Local storm report, Apr 22, 1:17 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        5 NNW LAUREL SPRINGS    36.48N 81.28W
04/22/2017                   ALLEGHANY          NC   FIRE DEPT/RESCUE

            LIGHTNING STRIKE SET ATREE ON FIRE THAT FELL OVER ONTO US
            221 NEAR RTE 113

&&

JRUCKMAN
Special weather statement, Apr 22, 1:20 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT SAT APR 22 2017

NCZ003-004-VAZ032-221845-
Stokes-Surry-Patrick-
220 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES...

At 220 PM EDT, a strong thunderstorm was located over Mount Airy,
moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Francisco...
Ararat...
and Cana.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3650 8066 3656 8067 3656 8061 3659 8061
      3660 8062 3661 8059 3664 8039 3649 8034
TIME...MOT...LOC 1820Z 264DEG 26KT 3654 8062

DS
Special weather statement, Apr 22, 1:22 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT SAT APR 22 2017

NCZ003-221845-
Surry-
222 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SURRY COUNTY...

At 222 PM EDT, a strong thunderstorm was located over Mountain Park,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Dobson...
Mountain Park...
Level Cross...
and White Plains.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3636 8090 3637 8092 3636 8092 3639 8095
      3645 8096 3649 8065 3635 8062 3635 8090
TIME...MOT...LOC 1822Z 264DEG 26KT 3640 8089

DS
Special weather statement, Apr 22, 1:41 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT SAT APR 22 2017

VAZ058-059-221915-
Halifax-Charlotte-
241 PM EDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHARLOTTE AND
SOUTHEASTERN HALIFAX COUNTIES...

At 241 PM EDT, a strong thunderstorm was located near Cluster
Springs, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Boston...
Virgilina...
Redoak...
Hitesburg...
and Staunton River State Park.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3667 7870 3664 7871 3658 7872
      3656 7873 3655 7887 3669 7892 3678 7861
      3676 7860 3670 7865 3668 7862 3665 7857
      3663 7855
TIME...MOT...LOC 1841Z 252DEG 28KT 3663 7883

DS

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
April 22, 1:44 PM EST
Where
Pittsylvania County, 1.45 mi N of Hurt to 2.17 mi NNE of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.101, -79.275

Thunderstorm winds blew a tree down along Jay Bird Hill Road near the power company entrance, and one tree down along Stone Mill Road. Damage values are estimated.

Hail, Henry

When
April 22, 1:49 PM EST
Where
Henry County, 1.31 mi WNW of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -79.920

Hail ranging from dime to quarter sized fell in Collinsville.

Thunderstorm Wind, Halifax

When
April 22, 1:58 PM EST
Where
Halifax County, 1.77 mi SE of Omega
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.650, -78.780

Thunderstorm wind gusts downed several large tree branches. Dime sized hail also was reported. Damage values are estimated.

Hail, Campbell

When
April 22, 1:59 PM EST
Where
Campbell County, Gladys
Measured
1 in hail
Reported by
Social Media
Coordinates
37.170, -79.080

Hail, Charlotte

When
April 22, 2:04 PM EST
Where
Charlotte County, 4.7 mi SSE of Aspenwall
Measured
1 in hail
Reported by
Public
Coordinates
36.960, -78.780

Hail, Pittsylvania

When
April 22, 2:10 PM EST
Where
Pittsylvania County, 3.49 mi N of Sandy River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -79.643

Quarter sized hail fell on Stillmeadow Road.

Thunderstorm Wind, Halifax

When
April 22, 3:23 PM EST
Where
Halifax County, 2 mi N of Neals Corners
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.909, -78.779

Thunderstorm winds blew down multiple trees on Neals Corner Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
April 22, 3:28 PM EST
Where
Halifax County, 2.16 mi SW of Clover
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.810, -78.760

Thunderstorm winds blew down a shed along Route 360. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695497, 695509, 695520, 695514, 695522, 695523, 695525, 695527.